Kansas, 2015Hail and Damaging Winds in Kansas, July 15, 2015
July 15, 2015 · NWS ICT · 3 events in 1 county or zone
A cluster of storms moved across portions of Central KS, producing a very limited amount of severe weather in the form of wind and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms moved across portions of Central KS, producing a very limited amount of severe weather in the form of wind and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 11:21 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 11:21 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT WED JUL 15 2015
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SYNOPSIS...
ISSUED AT 151 PM CDT TUE JUL 14 2015
THE FORECAST AREA REMAINS ON THE NORTHERN PERIPHERY OF THE
SUBTROPICAL RIDGE WHERE THE STRONGER WESTERLIES/PLUME OF TROPICAL
MOISTURE REMAINS INTACT.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 151 PM CDT TUE JUL 14 2015
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE LATE THIS
AFTERNOON/EVENING AS LOW LEVEL SOUTHEAST WINDS ADVECT LOWER 70
DEWPOINT TEMPERATURES BACK INTO MUCH OF SOUTH CENTRAL AND PORTIONS
OF CENTRAL KS IN THE WAKE OF THE MORNING MCS. SCATTERED THUNDERSTORM
ACTIVITY IS EXPECTED TO DEVELOP WITHIN THE STRONGER LOW LEVEL
CONVERGENCE NEAR THE SFC TROUGH OVER THE HIGH PLAINS LATE THIS
AFTERNOON/EVENING AND PROPAGATE EASTWARD TOWARD THE INSTABILITY
AXIS ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS TONIGHT
POTENTIALLY IMPACTING SOUTHEAST KANSAS LATE TONIGHT. MAINTAINED
THE HIGHEST POPS ACROSS CENTRAL KS WHERE THE BETTER MOISTURE
TRANSPORT IS PROGGED BUT THE ACTIVITY MAY PROPAGATE FURTHER SOUTH
AND EAST ALONG THE EASTERN PERIPHERY OF THE MID LVL THERMAL RIDGE
SIMILAR TO THE PREVIOUS NIGHT AND MAINTAINED SOME LOW POPS ACROSS
SOUTHEAST KS TO ACCOUNT FOR THIS SCENARIO.
THE DIFFUSE SYNOPTIC BOUNDARY IS PROGGED TO MEANDER OVER
CENTRAL/NORTHERN KS AGAIN ON WED AND WED EVENING AND MAY PROVIDE A
FOCUS FOR DEEP MOIST CONVECTION ONCE AGAIN AS A MORE ROBUST
SHORTWAVE TROUGH LIFTS OVER THE CENTRAL HIGH PLAINS. CONFIDENCE ON
WHERE THE BOUNDARY IS DURING THE AFTERNOON HOURS REMAINS QUITE LOW
BUT MAINTAINED WIDELY SCATTERED POPS WEIGHTED ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA OVER CENTRAL KS THROUGH WED NIGHT.
FURTHER SOUTH...INCREASING CINH SHOULD LIMIT STORM COVERAGE. HEAT
INDICES MAY CLIMB INTO THE 100-103 RANGE ACROSS MUCH OF THE AREA.
THU-FRI...MAINTAINED LOW POPS ACROSS CENTRAL/PORTIONS OF SOUTH
CENTRAL KS ON THURSDAY ALONG A DIFFUSE SFC TROUGH AXIS ALTHOUGH
LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED IN THE WAKE OF
SHORTWAVE TROUGH. AN ISOLATED/WIDELY SCATTERED DIURNAL STORM WILL BE
POSSIBLE DURING PEAK HEATING POSSIBLY LINGERING INTO THE EVENING
HOURS. MOST HEAT INDICES ARE EXPECTED TO RANGE FROM 100-105
DEGREES SO A HEADLINE IS NOT PLANNED AT THIS TIME. HEAT INDICES
ON FRIDAY MAY APPROACH ADVISORY CRITERIA ONCE AGAIN WITH VALUES
FORECAST IN THE 103-107 DEGREE RANGE. MAINTAINED DRY WEATHER
CONDITIONS ON FRIDAY BUT THE PATTERN REMAINS FAIRLY UNCHANGED AND
AN ISOLATED DIURNALLY DRIVEN STORM WILL BE HARD TO RULE OUT.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 151 PM CDT TUE JUL 14 2015
THE SUBTROPICAL RIDGE IS PROGGED TO REMAIN ACROSS THE SOUTHERN
PLAINS STATES AT THE BEGINNING OF THE PERIOD KEEPING THE CENTRAL
PLAINS REGION ON THE SOUTHERN PERIPHERY OF THE STRONGER
FLOW/TROPICAL PLUME. A SUBTLE SHIFT NORTH/SOUTH WOULD
DECREASE/INCREASE OUR STORM COVERAGE. THE ECMWF BREAKS THE
MID/UPPER RIDGE DOWN ON SUNDAY AS A VIGOROUS TROUGH TRANSLATES
EASTWARD ACROSS THE NORTHERN PLAINS STATES WHILE THE GFS SOLUTION
IS SLOWER...NOT BREAKING DOWN THE RIDGE UNTIL MONDAY. EITHER
WAY...HIGHER PROBABILITIES FOR DEEP MOIST CONVECTION ARE EXPECTED
ALONG THE FROPA WITH A RETURN TO MORE SEASONABLE TEMPERATURES
TOWARD THE END OF THE PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1222 AM CDT WED JUL 15 2015
LINE OF (+)TSRA MOVG ENE~25KTS ACRS WRN KS SHOULD ARRIVE KRSL &
KSLN ~09Z. POSSESS SUFFICIENT CONFIDENCE TO ASSIGN "TEMPO
VRB25G35KT 3SM TSRA" TO BOTH TERMINALS FROM 07Z-09Z AT KRSL &
09Z-11Z AT KSLN. BE LOOKING FOR UPDATES ON THESE FACETS OF THE
FCST AS THESE PERIODS DRAW NEARER. AS A "LEAD" MID-LVL SHORTWAVE
SCOOTS NE FROM WRN KS TO THE NC KS/SC NEBRASKA BORDER THIS MRNG A
STATIONARY FRONT DRAPED IN AN E-W MANNER CLOSE TO I-70 WOULD
UNDERGO WARM FRONTOGENESIS 12Z-15Z WITH THE FRONT POSSIBLY
REACHING THE KS/NEBRASKA EARLY THIS AFTN. PER THESE REASONS HAVE
LIMITED "VCTS/TSRA" ASSIGNMENT TO THE KRSL & KSLN TERMINALS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 97 75 98 / 10 10 20 10
HUTCHINSON 75 99 75 100 / 10 20 20 10
NEWTON 75 97 75 98 / 10 10 20 10
ELDORADO 75 95 75 96 / 10 10 20 10
WINFIELD-KWLD 75 96 75 97 / 10 0 20 10
RUSSELL 72 96 72 100 / 50 30 20 10
GREAT BEND 73 97 73 100 / 40 20 20 10
SALINA 74 101 75 102 / 40 20 20 10
MCPHERSON 74 98 75 99 / 20 20 20 10
COFFEYVILLE 75 94 75 95 / 10 10 10 10
CHANUTE 74 92 75 93 / 10 10 20 10
IOLA 74 92 75 93 / 10 10 30 10
PARSONS-KPPF 75 93 75 94 / 10 10 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 7:40 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT TUE JUL 14 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-160145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
840 PM CDT TUE JUL 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER
PRIMARILY CENTRAL KANSAS. HAIL AS LARGE AS GOLFBALLS...60 TO 70
MPH WINDS...AND TORRENTIAL RAINS ARE ALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT INDICES FROM 100 TO 105 ARE EXPECTED TO PERSIST ACROSS MUCH
OF THE AREA THROUGH SUNDAY.
HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
THROUGH MUCH OF THE UPCOMING WEEK...MAINLY DURING THE EVENING AND
OVERNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
FEW THUNDERSTORMS MAY PRODUCE HAIL CLOSE TO ONE INCH DIAMETER AND
WINDS AROUND 55 MPH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 15, 1:05 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT WED JUL 15 2015
KSZ032-047-150745-
RUSSELL KS-BARTON KS-
205 AM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 245 AM CDT
* AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF CODELL TO NEAR SCHOENCHEN...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER...PARADISE...GALATIA...WALDO AND
RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9904 3913 9880 3862 9880 3862 9903
3872 9904
TIME...MOT...LOC 0700Z 255DEG 26KT 3913 9927 3872 9926
ESSpecial weather statement, Jul 15, 1:52 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT WED JUL 15 2015
KSZ032-150830-
RUSSELL KS-
252 AM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 330 AM CDT
* AT 248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER RUSSELL...MOVING EAST AT 35
MPH.
HAIL THE SIZE OF DIMES AND 40 TO 50 MPH GUSTS ARE BOTH POSSIBLE WITH
THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...LUCAS...DORRANCE...BUNKER HILL...WILSON STATE PARK...
WILSON LAKE AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3911 9849 3879 9849 3875 9897 3899 9904
TIME...MOT...LOC 0748Z 259DEG 35KT 3890 9882
ES
Special weather statement, Jul 15, 2:04 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT WED JUL 15 2015
KSZ033-150900-
LINCOLN KS-
304 AM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 400 AM CDT
* AT 304 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LUCAS...OR 14 MILES NORTH OF
WILSON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...SYLVAN GROVE...BEVERLY...BARNARD...ASH GROVE AND
WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3922 9793 3887 9793 3887 9848 3922 9849
TIME...MOT...LOC 0804Z 257DEG 28KT 3904 9848
JAKUB
Thunderstorm Wind, Russell
- When
- July 15, 2:06 AM CST to 2:07 AM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Wind was measured at the NWS observing site at Russell Airport.
Hail, Russell
- When
- July 15, 5:58 PM CST to 5:59 PM CST
- Where
- Russell County, 1.61 mi E of Gorham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -98.990
Thunderstorm Wind, Russell
- When
- July 15, 5:58 PM CST to 5:59 PM CST
- Where
- Russell County, 1.61 mi E of Gorham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -98.990
Wind gust was estimated by a trained storm spotter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 15, 2015$155,000 · 1.75 in hail · 12 events
- Flooding and Heavy Rain in Iowa, July 15 to 17, 2015$200,000 · 6 events
- Hail and Damaging Winds in Kansas, July 15, 2015$150,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 15, 2015$115,000 · 1.5 in hail · 2 events
- Damaging Winds in Mississippi, July 15, 2015$38,000 · 55 kt wind · 5 events
- Flash Flooding in Iowa, July 15 to 16, 2015$25,000 · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 15, 2015$15,000 · 50 kt wind · 10 events
- Flood in Kentucky, July 15 to 23, 2015$20,000 · 1 event
- Flash Flooding and Hail in Missouri, July 15 to 16, 201578 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 15, 20151.75 in hail · 11 events
- Flash Flooding and Flooding in New Jersey, July 15 to 18, 201511 events
- Damaging Winds in Alabama, July 15, 201560 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596870, 596871, 596872.